Psycho-Babble Medication Thread 46009

Shown: posts 1 to 10 of 10. This is the beginning of the thread.

 

hello again........parnate?

Posted by harry b. on October 9, 2000, at 12:28:03

hi all-

back here again. back in therapy again too and have
made decision to try an MAOI as a last resort. the plan
is to begin parnate on 10/20. i've read a lot here and
other places about the diet and consequences but have
a few questions.

should i have kidney & liver function tests done prior to using parnate? i had hepatitus 30 yrs ago and have had chronic kidney infections since i was a child.

has anyone had a problem with local (dental) anesthetics while taking parnate?

coffee. i drink 3 or 4 20oz coffees a day. will i have to quit all caffein? i know i have to quit the ritalin, but the caffein & ritalin combination has been the thing that's enabled me to keep my butt out of bed all day.

mj. any interaction? the cautions on parnate say any cns depressant effect will be magnified. my pulse & bp seem to usually increase with mj. is that a problem?

what do you do if you realize that you have just inadvertantly ingested a restricted food or beverage? force yourself to upchuck? wait & see if anything happens? go to the er?

i will be greatful for any other advice.

thanks-
hb

 

Re: hello again........parnate? harry b.

Posted by shellie on October 9, 2000, at 18:54:39

In reply to hello again........parnate?, posted by harry b. on October 9, 2000, at 12:28:03

>

Hi HarryB...
>
> should i have kidney & liver function tests done prior to using parnate? i had hepatitus 30 yrs ago and have had chronic kidney infections since i was a child.

I think you better ask your doctor about that one.

>
> has anyone had a problem with local (dental) anesthetics while taking parnate?

Not me. But in other procedures I needed more anesthetic because nardil reduces the effectiveness of anesthetics (I've been told a few times).

>
> coffee. i drink 3 or 4 20oz coffees a day. will i have to quit all caffein? i know i have to quit the ritalin, but the caffein & ritalin combination has been the thing that's enabled me to keep my butt out of bed all day.

There are many pdocs now prescribing stimulents with maois. I guess they feel the risk is very low. I was put on ritalin with nardil and had no problems with the combination (only I didn't like how the ritalin felt.) Your doctor has to be only a bit out of mainstream to do it. You might want to do a search on combining ritalin or adderall with Parnate or MAOIs. I think there might be something on it on Depression Central (Dr. Irving Goldberg) On the nardil I had no problem drinking coffee although I limit myself because it affects my sleep at night.

>
> mj. any interaction? the cautions on parnate say any cns depressant effect will be magnified. my pulse & bp seem to usually increase with mj. is that a problem?

Nothing happened to me, but at the beginning maybe you should forgo mj, so you are clearer about what's happening with the parnate.

>
> what do you do if you realize that you have just inadvertantly ingested a restricted food or beverage? force yourself to upchuck? wait & see if anything happens? go to the er?
>
I never ever got any reactions with food. But if you eat something and then start to get a bad headache in the back of your head or your pulse gets really slow, I would go to the er to check it out. The only time I got a reaction was from mixing nardil with adrafinil. I knew something was happening and went to a pharmacy to check my bp and it had gone (from my regular 100-110) to 160. Then it stopped going up and went back to normal in 20 minutes. I then bought a blood pressure cuff to keep at home and take in the car when I wasn't sure if a combination of meds could cause a risk.


Especially if you are going to try mj and might not follow the diet exactly, I would buy a blood pressure taker. There are little boxes under $100 that you just put your hand on and they give you a digital reading. The regular kind (that you wrap around your arm and has a digital reading) is under $50.

Good luck: I've heard parnate kicks in faster than nardil, which took quite a while. Shellie

 

Re: hello again........parnate?

Posted by Ant-Rock on October 9, 2000, at 19:04:09

In reply to hello again........parnate?, posted by harry b. on October 9, 2000, at 12:28:03

Harry,
As far as the diet goes, it's much less of pain than one would think. Actually, in some ways it forces you to eat healthier and lighter. On the other hand I have found pizza and a couple of beers to be no problem. I wouldn't chance red wine though. Also soy sauce is said to be a definite trigger. The thing to remember is everyone reacts different, as with meds. If you were to try a forbidden food, my advice would be to start off with small amounts, and see how you feel. Same goes for the mj, but probably even more so. That is what worked for me anyway.

As far as caffeine goes Harry, I couldn't possibly give it up, but you might want to cut back, especially in the afternoon. Parnate tends to keep you from getting enough sleep. I initially had trouble staying asleep past 4-am, but this gradually became less of a problem.

Definitely tell your doc about any surgery/anesthetics.

Anyway, my2 cents.
good luck,
Anthony

 

Re: hello again........just saying hi.

Posted by shar on October 9, 2000, at 23:59:16

In reply to Re: hello again........parnate?, posted by Ant-Rock on October 9, 2000, at 19:04:09

Harry,

I've missed you! I can't say how pleased I am to hear that you are back in the saddle again. I wish you the very best, and hope you will find a good combo.

Don't be a stranger--
Shar

 

Re: hello again........parnate

Posted by harry b. on October 25, 2000, at 6:40:01

In reply to Re: hello again........just saying hi., posted by shar on October 9, 2000, at 23:59:16

thank you shar, Ant-Rock & shellie. just checked
in today & read your responses. was to begin the
parnate the 20th but frankly i was afraid of it.

anyway, i took my first dose about 1 hr ago so
here i sit, aprehensive, waiting for whatever.

hb

 

Re: hello again........parnate harry b.

Posted by shar on October 25, 2000, at 9:02:01

In reply to Re: hello again........parnate, posted by harry b. on October 25, 2000, at 6:40:01

Well, HB, parnate may make you feel like sh*t or not, but what do you have to lose? I want my Harry back, even if you are not 100% (how many of us are?). I want you to feel better.

Hang in there.
Shar

> thank you shar, Ant-Rock & shellie. just checked
> in today & read your responses. was to begin the
> parnate the 20th but frankly i was afraid of it.
>
> anyway, i took my first dose about 1 hr ago so
> here i sit, aprehensive, waiting for whatever.
>
> hb

 

Re: hello again...parnate? food restrictions

Posted by Tori on October 26, 2000, at 9:11:12

In reply to Re: hello again........parnate?, posted by Ant-Rock on October 9, 2000, at 19:04:09

Hi,

I terms of my diet my BP skyrocketed from a normal low of 80/60 to 170/100; I felt it come on all of a sudden as the back of my head felt like it was going to explode. Sudden onset headache.

The only things that I could think of that would contribute to it were a) exactly an hour ago I took 20 mg parnate, and I dont' know how many mg of codeine. It appears that I took too much of the codeine in hindsight; I stay away from it now; I wouldn't want that headache again.

Another time (this has happened a lot) went up to 160+/90+ and it was because I ate yoghurt and ricotta cheese. What I felt was a feeling of tightness in my chest and throat, no headache. After taking two doses of 30 mg adalat my BP FINALLY went down four hours later to the normal hypotensive state.

So each person is different I guess and, myself, I am *VERY* cautious from prior experience.

Oh, what I would do for a chocolate-covered coffee bean ........

:-) Tori

 

Re: hello again....HARRY !!!

Posted by jane on October 26, 2000, at 23:59:01

In reply to hello again........parnate?, posted by harry b. on October 9, 2000, at 12:28:03

> hi all-
>
> back here again. back in therapy again too and have
> made decision to try an MAOI as a last resort

Harry HB ----
you're back !!! yeah !!! glad to hear from you.
I always think you add some interesting thoughts to the discussions...
glad to yee ya' kid...jane :-)

 

harry b.

Posted by allisonm on October 27, 2000, at 6:30:19

In reply to Re: hello again........parnate, posted by harry b. on October 25, 2000, at 6:40:01

Harry,

I'm glad to see you back. It's good to see your name on the board again. I hope the Parnate helps. Let us know.

Take care,
Allison

 

Harry B where are you????????

Posted by Dasypodidae on October 28, 2000, at 22:18:41

In reply to Re: hello again........parnate, posted by harry b. on October 25, 2000, at 6:40:01

Where are you???? This is NOT a good advertisement for parnate! How are things going? Are you feeling so bad you've quit posting to PB and other more select mailing lists?
Or are you feeling so good you can do better than the likes of us?
I am listening to music. I am doing yoga and meditating and chopping wood and hauling water and eating lots of chocolate.
Greetings to your cat.
Best wishes
Dasy


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.